Colorado, 2018

Winter Weather in Colorado, February 5 to 6, 2018

February 5 to 6, 2018 · NWS BOU · 3 events in 3 counties and zones

Strong winds and periods of moderate to heavy snowfall developed over the north central mountains of Colorado. Storm totals included: 13 inches at Summit Ranch, 11 inches at Berthoud and Loveland SNOTELS; 10 inches at Jackwacker Gulch SNOTEL, 8 inches at Middle Fork Camp SNOTEL, with lesser amounts of 3 to 6 inches elsewhere.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Strong winds and periods of moderate to heavy snowfall developed over the north central mountains of Colorado. Storm totals included: 13 inches at Summit Ranch, 11 inches at Berthoud and Loveland SNOTELS; 10 inches at Jackwacker Gulch SNOTEL, 8 inches at Middle Fork Camp SNOTEL, with lesser amounts of 3 to 6 inches elsewhere. A peak wind gust to 76 mph was recorded atop Berthoud Pass. Elsewhere, peak wind gusts above timberline generally ranged from 55-65 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Feb 5, 4:50 AM MST, 10 minutes earlier.

Area forecast discussion, Feb 5, 4:50 AM MST, 10 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
450 AM MST Mon Feb 5 2018

.SHORT TERM...(Today and tonight)
Issued at 450 AM MST Mon Feb 5 2018

Moderate northwesterly flow aloft continues with another batch of
moisture expected to move into the mountains today which will
produce snow into tonight. An upper level jet will be overhead
this afternoon and evening, which will help precipitation to
spread out onto the plains this evening. A cold front is also
expected to move over the plains late this afternoon with upslope
easterly winds developing behind it. The airmass over the plains
is expected to reach saturation during the evening with the snow
developing after that. With the jet overhead, banded snowfall will
be possible which could lead to more snowfall than the latest
models would have us believe. For now, will mention 1 to 2 inch
accumulations across the plains tonight.

In the mountains, snow has already developed according to web
cameras and radar data. Light to moderate snow should continue all
day as moisture aloft continues moving into the region. A Winter
Weather Advisory will go into effect at 5 AM which will continue
through today and tonight. Snow accumulations of 4 to 10 inches
with locally higher amounts can be expected.

.LONG TERM...(Tuesday through Sunday)
Issued at 450 AM MST Mon Feb 5 2018

n upper level trough embedded in NW flow aloft will move
across the area on Tue. This feature combined with favorable
orographics will continue to produce periods of light snow in the
mountains thru the day. Over nern CO there could be some lingering
light snow in the morning hours mainly over the far ern plains.
As for highs readings will range from the lower 30s over the far
nern plains with lower to mid 40's closer to the foothills.

For Wed into Thu the flow aloft will be mainly WNW with only
some higher moisture embedded in the flow. Thus will not mention
any pcpn across the area. At the sfc, a lee trough will develop
along the front range on Wed and then strengthen on Thu. As a
result should see a gradual warming trend across nern CO with
readings in the 50s to around 60 by Thu.

By Fri WNW flow aloft will increase across the area with
cross-sections still showing moisture confined to the mid to
upper levels. Meanwhile there are substantial differences between
the ECMWF and GFS regarding another cold front affecting the
plains. The ECMWF has this fnt moving across nern CO by midday
while the GFS keeps the fnt further north thru the aftn. As a
result the GFS has highs in the upper 50s to mid 60s over nern CO
while the ECMWF has readings at least 20 degrees colder. For now
will go with a blended solution until it becomes more obvious what
will occur.

For Fri night into Sat the GFS has a strong upper level trough
moving into the area fm the NW while the ECMWF has a much weaker
system. Naturally the GFS solution would lead to a good chc of
snow along with colder temperatures across the area. The ECMWF
solution would also have colder temperatures but only some light
pcpn. For now will just keep in a chc of snow for Fri night into
Sat along with colder temps.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 450 AM MST Mon Feb 5 2018

Minimal aviation impacts through today, other than gusty winds at
times out of the west and northwest. Later this afternoon a cold
front will move through, shifting winds to the north and then
east. The airmass will moisten after the cold front moves through
and easterly winds will help produce lower level clouds. IFR
conditions are expected to develop with rain showers changing over
to snow by 7 PM or 8 PM. An inch or two of snow accumulation will
be possible overnight.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 5 AM MST Tuesday for COZ031-033-
034.

&&

SHORT TERM...Dankers
LONG TERM...RPK
AVIATION...Dankers
Hazardous weather outlook, Feb 4, 10:44 AM MST, 18 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1044 AM MST Sun Feb 4 2018

COZ030>051-051745-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1044 AM MST Sun Feb 4 2018

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Light snow will linger mainly along the higher west facing slopes
today, with little additional accumulation expected. Gusty winds
above timberline however will produce areas of blowing snow and
reduced visibilities. West winds 25 to 35 mph will occur with
gusts up to 60 mph above timberline. Be prepared for winter travel
and slick road conditions across the mountains.

Across the northeast Colorado plains, a cold front has brought a
shallow and moist airmass into the region. Areas of light snow
and patchy fog will diminish this afternoon. Improving
visibilities are expected later today with skies becoming partly
cloudy. Temperatures will remain chilly. Motorists are reminded to
reduce speeds while driving and watch out for icy surfaces,
especially on bridges and overpasses.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Snow will increase in the mountains on Monday as another cold
front moves across northeast Colorado in the afternoon. A weather
system will move across the area Monday night into early Tuesday.
This will bring more snow to the mountains with a good chance of
rain changing to snow across the plains Monday evening. The snow
may linger into Tuesday morning before ending by midday.

Warmer and drier weather is expected across the area Wednesday
and Thursday, with another chance for colder weather and snow by
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Cooper/Gimmestad

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, West Jackson & West Grand Counties Above 9000 Feet

When
February 5, 5:00 AM MST to February 6, 3:00 AM MST
Where
West Jackson & West Grand Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.385, -106.230 (the zone’s center; the record gives no point)

Winter Weather, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
February 5, 5:00 AM MST to February 6, 3:00 AM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

Winter Weather, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
February 5, 5:00 AM MST to February 6, 3:00 AM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 739881, 739882, 739883.